Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Fatal Propylthiouracil-Induced Hepatitis

Fatal Propylthiouracil-Induced Hepatitis Abstract To the Editor. —We would like to report a case of fulminant hepatitis that was probably caused by propylthiouracil therapy. To our knowledge, this is the first such fatal case reported, although death due to agranulocytosis after propylthiouracil administration has been previously described.1 Report of a Case. —A 20-year-old woman was in excellent health until the diagnosis of Graves' disease was made. Her condition was characterized by profound exophthalmos, a triiodothyronine uptake of 64% (normal, 22% to 34%), a thryoxine radioimmunoassay of 28.5 μg/dL (normal, 5 to 11 μg/dL), and a free thyroxine index of 18.2 (normal, 0.8 to 2.3). Subsequently, administration of 100 mg of propylthiouracil three times a day was instituted. Two weeks after therapy began, she experienced malaise and jaundice associated with abnormal findings from liver function tests. Laboratory values were as follows: SGOT, 750 IU/L (normal, 0 to 41 IU/L); alkaline phosphatase, 248 IU/L (normal, References 1. Klatskin G: Toxic and drug-induced hepatitis , in Schiff L (ed): Diseases of the Liver , ed 4. Philadelphia, JP Lippincott Co, 1975, pp 604-710. 2. Fedotin MS, Lefer LG: Liver disease caused by propylthiouracil. Arch Intern Med 1975; 135:319.Crossref 3. Milhas AA, Holley P, Koff RS, et al: Fulminant hepatitis and lymphocyte sensitization due to propylthiouracil. Gastroenterology 1976;70: 770. 4. Parker LN: Hepatitis and propylthiouracil. Ann Intern Med 1975;82:228.Crossref 5. Reddy CM: Propylthiouracil and hepatitis: A case report. J Natl Med Assoc 1979;71:1185-1186. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Fatal Propylthiouracil-Induced Hepatitis

Loading next page...
 
/lp/american-medical-association/fatal-propylthiouracil-induced-hepatitis-0F0MEdZcYk
Publisher
American Medical Association
Copyright
Copyright © 1982 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.1982.00340170198033
Publisher site
See Article on Publisher Site

Abstract

Abstract To the Editor. —We would like to report a case of fulminant hepatitis that was probably caused by propylthiouracil therapy. To our knowledge, this is the first such fatal case reported, although death due to agranulocytosis after propylthiouracil administration has been previously described.1 Report of a Case. —A 20-year-old woman was in excellent health until the diagnosis of Graves' disease was made. Her condition was characterized by profound exophthalmos, a triiodothyronine uptake of 64% (normal, 22% to 34%), a thryoxine radioimmunoassay of 28.5 μg/dL (normal, 5 to 11 μg/dL), and a free thyroxine index of 18.2 (normal, 0.8 to 2.3). Subsequently, administration of 100 mg of propylthiouracil three times a day was instituted. Two weeks after therapy began, she experienced malaise and jaundice associated with abnormal findings from liver function tests. Laboratory values were as follows: SGOT, 750 IU/L (normal, 0 to 41 IU/L); alkaline phosphatase, 248 IU/L (normal, References 1. Klatskin G: Toxic and drug-induced hepatitis , in Schiff L (ed): Diseases of the Liver , ed 4. Philadelphia, JP Lippincott Co, 1975, pp 604-710. 2. Fedotin MS, Lefer LG: Liver disease caused by propylthiouracil. Arch Intern Med 1975; 135:319.Crossref 3. Milhas AA, Holley P, Koff RS, et al: Fulminant hepatitis and lymphocyte sensitization due to propylthiouracil. Gastroenterology 1976;70: 770. 4. Parker LN: Hepatitis and propylthiouracil. Ann Intern Med 1975;82:228.Crossref 5. Reddy CM: Propylthiouracil and hepatitis: A case report. J Natl Med Assoc 1979;71:1185-1186.

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Apr 1, 1982

References